Welcome to the New Paragould Pediatrics website.
Paragould Pediatrics, PLLC | 4000 Linwood Dr, Paragould, AR 72450, USA | Phone 870-236-7337 | Fax 870-236-7332
How much acetaminophen (Tylenol) or ibuprofen (Advil) can I give my child?
Kristina Wenger, M.D.
When dealing with your child’s fever, remember:
- Acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) can be given every six hours as needed for fever.
- If your child has a fever but is sleeping, don’t wake him or her up to give medicine for fever! Let your child rest.
- Fever is not harmful for children. We treat with fever-reducing medications only to make them more comfortable. Avoid the “tyranny of the thermometer” and go more by how your child is acting, rather than the height of the fever.
- Fever-reducing products, especially those containing acetaminophen, come in different strengths. Be sure to check the label of the product you have, and be sure that you’re giving the right amount for the strength of medicine you’re giving.
- In 2011, manufacturers changed the amount (concentration) of acetaminophen (Tylenol) in medicines for infants. These new concentrations have different dosing directions. During the transition, you may find both concentrations on store shelves and in your home. It is very important that parents look on the label to see what the concentration is on the product they are giving. If you are unsure please call our office and our nurses can advise you on the appropriate dose for your child’s weight.
- Many over-the-counter cough and cold preparations (Dimetapp, Robitussin, Triaminic, etc.) contain acetaminophen as well. Check the label. If you give your child one of these products, do not give extra Tylenol.
***Call us before giving any fever medication to children under age 3 months. Ibuprofen should never be used in children under age 6 months. ***
***Due to the risk of Reye syndrome, we do not recommend giving aspirin or aspirin-containing products (such as Pepto-Bismol) to children with fevers.***